There have been many reviews of heparin-induced thrombocytopenia (HIT) in the last few years. The latest is Heparin Induced Thrombocytopenia in Intensive Care Patients published in Critical Care Medicine, the full text of which was posted in Medscape May 4. This is one of the more comprehensive reviews I’ve seen, and features several new points of interest.
In cardiac surgery patients a fall in the platelet count is expected in the first four postoperative days and is unlikely to be HIT, whereas HIT is much more likely the cause of thrombocytopenia on days 5-14, often manifested as a second fall during recovery from the initial thrombocytopenia.
Unusual presentations are highlighted (thrombosis before overt thrombocytopenia, systemic inflammatory reactions moments following heparin exposure in patients with pre-existing antibodies, adrenal crisis due to adrenal hemorrhage).
Disseminated intravascular coagulation has been reported in 10-20% of cases of HIT, potentially confounding both the diagnosis of HIT and the laboratory monitoring of patients treated with alternative anticoagulants.
Advantages and disadvantages of the various alternative anticoagulants are discussed.
The approach to patients with possible HIT but isolated thrombocytopenia (i.e. no thrombosis) is controversial. Use of the clinical probability score is helpful, and in some patients who merit treatment beyond merely stopping heparin, the authors favor lower dose regimens of alternative anticoagulants.
The duration of alternative anticoagulant therapy and the optimal timing to initiate warfarin are discussed.